Prozac-induced stuttering case From: Thomas David Kehoe Date: 10/2/99 Time: 12:54:56 PM Remote Name: 184.108.40.206 Comments Last month I had a customer whose stuttering had been caused by Prozac. She no longer takes the drug, but continues to stutter. Someone should study drug-induced stuttering to determine if it is the same as developmental, neurogenic, or psychogenic stuttering, or whether it is a new, fourth type of stuttering. Re: Prozac-induced stuttering case From: Don Mowrer Date: 10/9/99 Time: 6:17:27 PM Remote Name: 220.127.116.11 Comments Hi Thomas, The only way we will know if this is a special type of stuttering is to carefully analyze the speech characteristics of the individual's speech. In this particular case, repetitions were not the chief characteristic. The language disturbance was much more extensive then the repetitions. Also, he seemed to be completely unawar of any problem! We have good followup dat on this case. Did anyone keep tape recordings of the client you speak of? Re: Prozac-induced stuttering case From: Jan Yount Date: 10/10/99 Time: 1:56:36 PM Remote Name: 18.104.22.168 Comments Thanks for your comment! In the absence of pure scientific proof in my Baclofen/Tegretol subject, I "feel" (quite strongly) that it was the change in medication that led to the dramatic remediation of symptoms. Which medication was at fault? Was it the combination? Who knows...I can add that the subject was contacted 3months ago & reported that he is currently taking Baclofen in a higher dose than he has ever taken, and yet, has not seen a reoccurrance of the stuttering. Question regarding article From: Laurie Ling; MSU-Mankato (USA) Date: 10/5/99 Time: 5:34:16 PM Remote Name: 22.214.171.124 Comments I am a graduate student at Minnesota State University-Mankato, in the Speech, Hearing, and Rehabilitation Department. I found your article very interesting, especially your mention of Theophylline, which I have used in the past for asthma. Baclofen appears to be the drug suspected in the onset of the speech problems, however, you mentioned he was also receiving Tregretol (Tegretol?) and Zantac. I am interested in thoughts regarding any interactions or adverse effects of these drugs (particularly Tegretol) that may have contributed to the patient's speech problems. Were the doses of these drugs also reduced? Thank you for your consideration. I look forward to your reply. Re: Question regarding article From: Don Mowrer Date: 10/9/99 Time: 6:23:35 PM Remote Name: 126.96.36.199 Comments I will refer your question to the Jan Yount and will alert her of your comments. I do know that I have data from a 5-yr-old child who suddenly began to stutter. Lasted 2 months and disappeared. This was 13 years ago. She was also asthmatic and Dr. was experimenting with different medication. My guess is that she was given Theophylline. Jan found a reference to 3 cases in which this drug was given that caused temporary stuttering in 3 children. Look for Jan's answer shortly. Re: Question regarding article From: Jan Yount Date: 10/10/99 Time: 2:37:43 PM Remote Name: 188.8.131.52 Comments When we received the green light from the physician to slowly reduce the medications (11/1/94), the subject immediately stopped the Baclofen completely & continued taking the Tegretol. Despite the physician's warning of rapid withdrawl, the subject saw no negative side effects. But, the speech rate tripled in 4 weeks, the prosody & language errors were normal by 1/20/95. Therapy sessions were somewhat irregular during this particular time due to the holidays. Consequently, remediation was not attributed to intervention alone. Note: onset of the stuttering was delayed 7 days post initiation of the medications. We saw increments of improvement over time following the change in meds. Subject is presently taking more Baclofen than during the study dates, with no speech abnormalities. He has not taken Tegretol since the exacerbation date of our study. Thanks for you comments & question! Questions about article From: Karen Egel - Fontbonne College Date: 10/8/99 Time: 10:07:21 PM Remote Name: 184.108.40.206 Comments Hello and thank you for your interesting and informative article. I am currently a graduate student at Fontbonne College in St. Louis, Missouri. I have several questions. First, it is interesting that the patient seemed unaware of his repetitions and grammatical errors when speaking. What do you think the reason was for his lack of awareness? Second, why do you think the language disturbance and atypical supragesemental features improved suddenly after four months of therapy, during the Christmas holiday? Third, it appears that the repetitions were decreasing with speech therapy, before the Baclofen was reduced, but the problems with language and suprasegmental features improved some time after the reduction in medication. Is this correct? Thank you very much for considering these questions. Re: Questions about article From: Don Mowrer Date: 10/9/99 Time: 6:30:06 PM Remote Name: 220.127.116.11 Comments Karen, I will pass your comment to Jan. You will hear from her shortly. I too was curious about his lack of awareness. The clinicians who worked with him made it a point to call his attention to these errors. Later in therapy He made statements like, Whoops, I forgot to say "I". Second, Jan will answer your question about drug reduction. Third, For some reason, they worked on stuttering first. Even enrolled him in NSF meetings! But they determined their work in stuttering was worthless. Jan will explain. Language problem was really complex. But clearly deficient in only a few area, like certain areas of the brain were not functioning. Look for Jan's comments soon. Re: Questions about article From: Jan Yount Date: 10/10/99 Time: 2:52:35 PM Remote Name: 18.104.22.168 Comments The lack of awareness of the language abnormalities is still puzzling--we have proposed that his abnormalities were the result of drastic speech control in effort to reduce the stuttering--which he DEFINITELY noticed! Also, the effects of the drugs may have impaired his general alertness to some degree. It was difficult to pin this symptom down because the wife reported that the subject's nature was rather "laid back", never in a hurry, take it as it comes. There again, who's to say that continued exacerbations, prednisone treatments, & ongoing medications were not a component here, as well. During one of the November therapy sessions, he reported to me that he knew what word he wanted to say, but seemed unable to initiate it...this would lead one to think that a abbreviated language structure would be of use to him in communication. 2nd question: I am strongly convinced that the change in medication, over time, affected the remediation of the impairment. The disfluencies were brought under control early in therapy by the subject's use of a slower, connected speech pattern... the stuttering was not addressed directly following the 3rd or 4th therapy session. In its place appeared the unusual suprasegmental & language components. These were SLOWLY improving during therapy. However, the pace of remediation was accelerated considerably upon the cessation of the Baclofen. Whether it was the Baclofen, the combination of Tegretol & Baclofen, or the tremendous talent of the clinician!!--speech returned to premorbid patterns. Thanks for your questions!